Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 216, NWS Mobile, AL

June 24, 2009Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2009, 2:10 PM CDT for Crenshaw County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 2:10 PM CDT (19:10 UTC)
Expired
Jun 24, 2009, 2:48 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 241910
SVRMOB
ALC041-242000-
/O.NEW.KMOB.SV.W.0216.090624T1910Z-090624T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAVILLE...OR 9 MILES NORTH OF LUVERNE...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVE OAK BY 215 PM CDT...
  PATSBURG BY 220 PM CDT...
  RUTLEDGE AND LUVERNE BY 300 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3183 8618 3182 8620 3180 8619 3164 8619
      3164 8645 3183 8645 3183 8644 3185 8644
      3186 8645 3197 8645 3196 8618
TIME...MOT...LOC 1910Z 017DEG 7KT 3183 8630

$$

34
2 follow-up statements
000 
WWUS54 KMOB 241933
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT WED JUN 24 2009

ALC041-242000-
/O.CON.KMOB.SV.W.0216.000000T0000Z-090624T2000Z/
CRENSHAW AL-
233 PM CDT WED JUN 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL CRENSHAW COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RUTLEDGE...OR NEAR LUVERNE...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGE BY 240 PM CDT...
  LUVERNE BY 245 PM CDT...

LAT...LON 3164 8619 3164 8645 3183 8645 3183 8644
      3185 8644 3186 8645 3197 8645 3188 8620
TIME...MOT...LOC 1933Z 018DEG 10KT 3176 8633

$$

34
000 
WWUS54 KMOB 241948
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT WED JUN 24 2009

ALC041-241958-
/O.CAN.KMOB.SV.W.0216.000000T0000Z-090624T2000Z/
CRENSHAW AL-
248 PM CDT WED JUN 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRENSHAW COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3164 8619 3164 8645 3183 8645 3183 8644
      3185 8644 3186 8645 3197 8645 3188 8620
TIME...MOT...LOC 1948Z 018DEG 10KT 3172 8634

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:30 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 12:30 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT WED JUN 24 2009

.AVIATION...(18Z ISSUANCE) VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS...EXCEPT FOR BRIEF MVFR CONDITIONS THAT MAY OCCUR THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA THIS AFTERNOON AND MAY PASS NEAR OR OVER THE TAF SITES
BETWEEN 20 AND 23 UTC. /04

&&

>>>> PREVIOUS DISCUSSION >>>>>>

.SHORT TERM...TODAY THROUGH TONIGHT...AN AREA OF SURFACE LOW PRESSURE
CENTERED ACROSS THE WESTERN FLORIDA PANHANDLE WILL MOVE WEST ACROSS
THE SOUTHERN PORTIONS OF THE FORECAST AREA TODAY AND INTO SOUTHERN
LOUISIANA OVERNIGHT. UPPER HIGH PRESSURE CENTERED OVER NORTH TEXAS
WILL REMAIN NEARLY STATIONARY...WHILE A SERIES OF WEAK SHORTWAVES
MOVE SOUTH ALONG THE EASTERN PERIPHERY OF THE HIGH AND ACROSS OUR
FORECAST AREA. THE COMBINATION OF THE SURFACE LOW...DECREASING
STABILITY DUE TO STRONG SURFACE HEATING AND THE UPPER DISTURBANCES
WILL ALLOW ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS TO DEVELOP.

HIGH TEMPERATURES WILL REACH THE MID TO UPPER 90S ACROSS MOST OF THE
FORECAST AREA TODAY...EXCEPT FOR THE LOWER 90S ALONG THE BEACHES AS
AN ONSHORE FLOW DEVELOPS. THE HOT AND MUGGY AIR MASS WILL CONTINUE...
BUT WILL SEE A DECREASE IN OVERALL HEAT INDEX READINGS COMPARED TO
WHAT WE HAVE HAD TO PUT UP WITH. EXPECT INDICES TO RANGE BETWEEN 102
AND 106 DEGREES FROM LATE MORNING THROUGH THE AFTERNOON HOURS.
MINIMUM TEMPERATURES TONIGHT ARE FORECAST TO RANGE FROM THE UPPER
70S ALONG THE BEACHES AND IN THE LOWER TO MID 70S INLAND AREAS.

THIS AFTERNOONS WET MICROBURST RISK IS HIGH.

FOR THURSDAY THROUGH FRIDAY...BIGGEST PROBLEM IS THE HANDLING OF DRY
AIR CURRENTLY TO THE EAST. GUIDANCE AGREES WITH ON SEVERAL UPPER SYSTEMS
DIGGING AN UPPER TROUGH ALONG THE EASTERN SEABOARD AND EASTERN GULF
OF MEX THROUGH FRIDAY...WITH A DAILY GULF BREEZE WORKING INLAND
THURSDAY AND FRIDAY. THE BIGGEST DIFFERENCE BETWEEN THE NAM AND GFS
IS THE GFS ADVERTISING A SLUG OF SIGNIFICANTLY DRYER AIR MOVING OVER
THE EASTERN FA THURSDAY...THEN MODERATING INTO FRIDAY. THIS SLUG IS
VISIBLE IN THE CURRENT GOES PRECIP H20 LOOP...BEING LOCATED OVER THE
S-ERN CONUS ATLANTIC COAST...BUT PUTTING THE LOOP INTO ACTION...WITH
THE CURRENT SOUTHWARD MOVEMENT...FEEL THAT BY THE TIME THURSDAY COMES
AROUND...THIS SLUG WILL PASS OVER THE MARINE AREA OF THE FA OR POINTS
SOUTH. THIS DRY AIR DOESNT SEEM TO HAVE AFFECTED THE MOS TEXT
PRODUCT THAT MUCH WITH RESPECT TO TEMPS AND DEWPOINTS...THOUGH...SO HAVENT
GENERALLY DEVIATED THAT MUCH IN THIS RESPECT. WITH A DAILY GULF
BREEZE WORKING INLAND...HAVE LEANED TOWARDS THE NAM WITH RESPECT TO
POPS.

OF NOTE IN THE SHORT TERM IS SOME SHORTWAVE ENERGY COMING TOGETHER
OVER THE GREAT LAKES AND FORMING A CLOSED LOW NORTH OF NEW ENGLAND BY
FRIDAY. THIS ENERGY PUSHES A FRONT SOUTH OVER THE EASTERN
CONUS...WITH THIS FRONT MOVING OVER THE TENN RIVER VALLEY BY FRIDAY
NIGHT.

.LONG TERM...(FRIDAY NIGHT THOUGH WEDNESDAY) GUIDANCE IS PRETTY CONSISTENT IN
THIS FIRST FRONT QUICKLY WEAKENING AS IT MOVES SOUTH FRIDAY NIGHT INTO
SATURDAY...BUT WITH ANOTHER UPPER SYSTEM PASSING OVER THE US/CA
BORDER...PUSHING A MORE ORGANIZED FRONT SOUTH OVER THE CENTRAL/EASTERN
CONUS. GFS/ECMWF IS PRETTY CONSISTENT IN PUSHING THIS FRONT SOUTH OF
THE TENN RIVER VALLEY BY MONDAY MORN AND THE NORTHERN GULF COAST BY
TUESDAY EVENING. WITH THIS BOUNDARY FLOATING AROUND FOR THE COMING
WEEK...THE CHANCE FOR RAIN IS BEING ADVERTISED AS A BIT ABOVE
SEASONAL...WITH TEMPS AROUND SEASONAL.

&&

.MARINE...A LIGHT AND VARIABLE WIND FLOW WILL OCCUR THROUGH MID WEEK
AS AN AREA OF SURFACE LOW PRESSURE CENTERED ACROSS THE WESTERN
FLORIDA PANHANDLE MOVES WEST INTO SOUTHERN PLAINS. A SURFACE RIDGE
WILL THEN REBUILD ACROSS THE NORTHERN GULF OF MEXICO THROUGH THE
REMAINDER OF THE WEEK...WITH A MORE ESTABLISHED SOUTHWEST WIND FLOW
DEVELOPING. /22

&&

.FIRE WEATHER...A WEAK BOUNDARY WILL MOVE SOUTH OF THE AREA
TODAY...BUT WITH A SURFACE LOW FORMING OVER THE AL/NW FL GULF COAST
TODAY...THEN MOVING WEST...LOW LEVEL WINDS WILL RETURN TO
SOUTHERLY...WITH THE CHANCE FOR RAIN INCREASING INTO THE WEEKEND AS A
DAILY GULF BREEZE WORKS ITS WAY INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      98  76  94  76  94 /  30  10  30  20  30
PENSACOLA   94  76  92  76  92 /  20  10  30  10  20
DESTIN      92  79  92  78  90 /  20  10  20  10  20
EVERGREEN   98  73  94  72  95 /  30  10  30  20  30
WAYNESBORO  99  72  96  72  95 /  10  05  30  20  30
CAMDEN      98  72  95  74  96 /  10  10  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

22/16
Hazardous weather outlook, Jun 24, 11:15 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT WED JUN 24 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251600-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1115 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

HIGH TEMPERATURES WILL REACH THE MID TO UPPER 90S ACROSS MOST OF THE
OUTLOOK AREA TODAY. THE HOT AND MUGGY AIR MASS WILL CONTINUE...BUT
WILL SEE A DECREASE IN OVERALL HEAT INDEX READINGS COMPARED TO THE
PAST FEW DAYS. EXPECT INDICES TO RANGE BETWEEN 102 AND 106 DEGREES
FROM LATE MORNING THROUGH THE AFTERNOON HOURS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY EAST OF A
INTERSTATE 65. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS NEAR 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.
THE CHANCE FOR SEVERE STORMS WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGHEST AFTERNOON HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 102 AND
106 DEGREES ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 1:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     BURNT CORN              31.55N 87.17W
06/23/2009                   MONROE             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN EASTERN SIDE OF THE COUNTY
            ESPECIALLY NEAR THE BURNT CORN AREA.

&&

04

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:03 PM CDTAreal Flood AdvisoryMOBEscambia2 hr
Jun 24, 3:06 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.